Alert archive / South Dakota / Wind Advisories in 2023

Wind Advisory 15, NWS Sioux Falls, SD

November 25, 202316 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Nov 25, 2023, 1:22 PM CST for 16 counties in South Dakota. It took effect at Nov 26, 2023, 6:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2023, 1:22 PM CST (19:22 UTC)
In effect from
Nov 26, 2023, 6:00 AM CST
Expired
Nov 26, 2023, 1:44 PM CST
In force
8 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS73 KFSD 251922
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
122 PM CST Sat Nov 25 2023

SDZ038-039-050-052>055-057>061-063>066-260500-
/O.NEW.KFSD.WI.Y.0015.231126T1200Z-231126T2200Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, 
and Chancellor
122 PM CST Sat Nov 25 2023

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 6 AM to 4 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snowfall at times will accompany the
  strong winds, which together may lead to brief reductions in
  visibility below 1 mile while snow is falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
360 
WWUS73 KFSD 260103
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
703 PM CST Sat Nov 25 2023

SDZ038-039-050-052>055-057>061-063>066-261200-
/O.CON.KFSD.WI.Y.0015.231126T1200Z-231126T2200Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, 
and Chancellor
703 PM CST Sat Nov 25 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From 6 AM to 4 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Patchy blowing snow is possible in
  areas with sufficient snow cover or falling snow.

* ADDITIONAL DETAILS...Light snowfall at times will accompany 
  the strong winds, which together may lead to brief reductions 
  in visibility below 1 mile while snow is falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
187 
WWUS73 KFSD 260948
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
348 AM CST Sun Nov 26 2023

SDZ038-039-050-052>055-057>061-063>066-261700-
/O.CON.KFSD.WI.Y.0015.231126T1200Z-231126T2200Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, 
and Chancellor
348 AM CST Sun Nov 26 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down. Patchy blowing snow may occur in 
  areas with sufficient snow cover or falling snow.

* ADDITIONAL DETAILS...Light snowfall at times will accompany the
  strong winds, which together may lead to rapid reductions in 
  visibility below 1 mile while snow is falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
403 
WWUS73 KFSD 261637
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1037 AM CST Sun Nov 26 2023

SDZ038-039-050-052>055-057>061-063>066-262200-
/O.CON.KFSD.WI.Y.0015.000000T0000Z-231126T2200Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, 
and Chancellor
1037 AM CST Sun Nov 26 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Light snowfall at times will accompany the
  strong winds, which together may lead to rapid reductions in 
  visibility below 1 mile while snow is falling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
977 
WWUS73 KFSD 261944
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
144 PM CST Sun Nov 26 2023

SDZ038-039-050-052>055-057>061-063>066-262045-
/O.CAN.KFSD.WI.Y.0015.000000T0000Z-231126T2200Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Including the cities of Huron, De Smet, Arlington, Lake Preston, 
Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, 
Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour,
Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, 
and Chancellor
144 PM CST Sun Nov 26 2023

...WIND ADVISORY IS CANCELLED...

The wind continues to diminish this afternoon, thus allowing for
the advisory to be cancelled early.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Nov 25, 11:39 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 25, 11:39 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1139 AM CST Sat Nov 25 2023

.DISCUSSION...
Issued at 318 AM CST Sat Nov 25 2023

KEY MESSAGES:

- Light snow is expected to cause minor travel impacts through
  this evening. Be sure monitor road conditions, allow for extra
  time, and drive appropriately for the conditions if traveling.

- Snow totals today will be lowest north of a Yankton to Rock
  Rapids to Worthington/Jackson line, where there is high
  confidence of less than one inch. High confidence in the
  greatest accumulations occurring near and south of a Yankton to
  Sioux Center to Spencer line, most likely 1 to 2 inches.
  Locations near the Highway 20 corridor may even see a few 2 to 3
  inch reports.

- Behind an Arctic front on Sunday, high confidence in northwest
  winds gusting 30 to 45 mph with low to moderate confidence in
  flurries or light snow (minimal accumulations). These strong
  winds may reduce visibility due to patchy blowing and/or
  drifting snow, leading to additional travel impacts.

- Cold, below normal conditions are expected through Monday,
  warming to near normal by mid/late week.
 ____________________________________________________________

TODAY: As of 3 AM, area webcams and surface observations show light
to moderate snow falling from near and southwest of a line from
Iroquois, Parker, and Beresford SD to Sioux City IA. More aggressive
saturation has occurred in the lower levels than soundings
previously indicated, favoring NAM/RAP guidance over HRRR/GFS. Have
expanded and increased snow chances and totals for this morning,
when the bulk of the snow and travel impacts are expected. Increased
snow amounts/QPF from original WPC starting point with a
CONSAll/HREF blend to line up better with most deterministic and
HREF guidance and recent trends. This has increased snow totals to 1
to 2 inches across an area near and south of a Yankton and Beresford
SD to Sioux Center and Spencer line. Areas near the Highway 20
corridor may see isolated 2 to 3 inch amounts due to modest mid
level frontal lift.

Today brings a cold, cloudy day with a light southwest wind. As of 3
AM, temperatures are in the upper teens to mid 20s, and temperatures
are only expected to rise another 5 to 10 degrees today under
persistent clouds. Although the bulk of the snow will fall this
morning, periods of light snow may continue this afternoon and
evening. This would mainly be for areas east of a Marshall to Sioux
Falls to Yankton line, including all of northwest IA. If traveling
today, check road conditions before you travel and be prepared for
slippery, snow covered roads.

TONIGHT/SUNDAY: We should see a brief period of clearing skies late
tonight, allowing for temperatures to drop into the teens and 20s. A
strong Arctic front will swing winds to the northwest early Sunday
morning with a period of weakly unstable, scattered snow showers.
The front is reinforced aloft with a strong trough axis and weakly
unstable air, spurring a low end threat for snow squalls (i.e. brief
bursts of heavy snow and very low visibility) near and northeast of
the Buffalo Ridge in western and central MN. Low level clouds and
gusty northwest winds will make for a cold Sunday with wind chills
in the single digits. Momentum transport gusts from model soundings
suggest gusts peaking 30 to 45 mph, strongest in late morning
through early afternoon. This will bring periods of patchy blowing
and drifting snow and may make for reduced visibility and difficult
travel at times.

SUNDAY NIGHT THROUGH NEXT WEEK: Cold northerly flow aloft continues
to bring near to colder than normal conditions Sunday night and
Monday with highs in the 30s to lower 40s. The pattern shifts to
warmer but still dry conditions Tuesday amidst warm air advection
ahead of a Canadian clipper system tracking along the Canada/U.S.
border. Near to warmer than normal conditions, breezy periods,
and minimal weather impacts continue mid to late week. The next
(low) chance for precipitation comes with a Colorado Low late
week, but confidence is very low in any details at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1139 AM CST Sat Nov 25 2023

Light snow continues to move across portions of the area, largely
confined to areas east of the James River Valley. MVFR/IFR visbys
are common while snow is actively falling, accompanied by mostly
MVFR cigs. Expecting snowfall rates to decrease throughout the
afternoon hours for most area, aside from those across far NE
Nebraska and portions of NW Iowa, which will bring VFR conditions
along with it. Far NE Nebraska and NW Iowa will likely see another
push of light snow by mid afternoon hours before conditions improve
during the evening hours. A strong front will be moving through
during the early morning hours into Sunday, bringing strong NW winds
gusting 35-50 mph along with additional chances for light snow.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

DISCUSSION...BP
AVIATION...APT
Hazardous weather outlook, Nov 25, 4:43 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
443 AM CST Sat Nov 25 2023

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069-
261200-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-
443 AM CST Sat Nov 25 2023

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Periods of flurries and light snow continue through tonight. Most
locations will see less than one inch of snow accumulations.
Travelers should monitor road conditions, allow for extra time, and
be prepared for slippery snow covered roads.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An Arctic front brings northwest winds gusting 30 to 45 mph on
Sunday. Another round of light snow comes Sunday with minimal
accumulations, but patchy blowing and drifting snow may lead to
reduced visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-261200-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
443 AM CST Sat Nov 25 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Periods of flurries and light snow continue through tonight. Most
locations will see one to two inches of snow, but a few sites near
the Highway 20 corridor could see two to three inches. Travelers
should monitor road conditions, allow for extra time, and be prepared
for slippery snow covered roads.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An Arctic front brings northwest winds gusting 30 to 45 mph on
Sunday. Another round of light snow comes Sunday with minimal
accumulations, but patchy blowing and drifting snow may lead to
reduced visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 25, 9:02 AM CST, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
902 AM CST Sat Nov 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Snow             Yankton                 42.89N 97.39W
11/25/2023  M1.4 inch        Yankton            SD   Cocorahs

            Cocorahs station SD-YN-23 Yankton 0.3 ENE.

0600 AM     Snow             1 WSW Sergeant Bluff    42.40N 96.38W
11/25/2023  M1.0 inch        Woodbury           IA   CO-OP Observer

            CO-OP Observer station SXGI4 Sioux City.

0600 AM     Snow             1 SE Vermillion         42.77N 96.91W
11/25/2023  M1.8 inch        Clay               SD   Cocorahs

            Cocorahs station SD-CY-10 Vermillion 1.4 SE.

0530 AM     Snow             1 E Le Mars             42.78N 96.15W
11/25/2023  M1.0 inch        Plymouth           IA   Cocorahs

            Cocorahs station IA-PL-9 Le Mars 1.0 E.

&&
Local storm report, Nov 25, 9:12 AM CST, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
912 AM CST Sat Nov 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Dakota City             42.42N 96.42W
11/25/2023  M1.5 inch        Dakota             NE   Emergency Mngr

&&

MM
Local storm report, Nov 25, 11:22 AM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1122 AM CST Sat Nov 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             Tyndall                 42.99N 97.86W
11/25/2023  M1.5 inch        Bon Homme          SD   CO-OP Observer

            CO-OP Observer station TYNS2 Tyndall.

&&
Local storm report, Nov 25, 11:28 AM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1128 AM CST Sat Nov 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     Snow             1 SE Yankton            42.88N 97.38W
11/25/2023  M2.0 inch        Yankton            SD   Public

            Report from social media.

&&

MM
Local storm report, Nov 25, 11:30 AM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1130 AM CST Sat Nov 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     Snow             3 SE Sioux City         42.47N 96.35W
11/25/2023  M1.0 inch        Woodbury           IA   Public

            Report from social media.

&&

MM
Local storm report, Nov 25, 1:09 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
109 PM CST Sat Nov 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             8 WNW Springfield       42.89N 98.03W
11/25/2023  M1.0 inch        Bon Homme          SD   Cocorahs

            Cocorahs station SD-BH-12 Springfield 7.6
            WNW.

0700 AM     Snow             3 N Hornick             42.28N 96.10W
11/25/2023  M1.8 inch        Woodbury           IA   CO-OP Observer

            CO-OP Observer station HLYI4 3.4 N Hornick.

0700 AM     Snow             3 SSW Hubbard           42.35N 96.62W
11/25/2023  M2.0 inch        Dakota             NE   Cocorahs

            Cocorahs station DAKO002 Hubbard 3.1 SW.

&&

Nearby

Wind Advisories in South Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.